Format

Send to

Choose Destination
Clin Toxicol (Phila). 2006;44(2):143-6.

Seizures associated with intoxication and abuse of tramadol.

Author information

1
Institute on Addictions, Belgrade, Serbia and Montenegro.

Abstract

PURPOSE:

To assess the frequency of seizures and patient characteristics associated with tramadol intoxication and abuse in young addicts.

METHODS:

Patients with history of tramadol abuse and intoxication were prospectively studied during a 3-year period. The characterstics of patients with seizures and those without seizures were compared.

RESULTS:

Fifty-seven patients (mean age 22.3 years [range 16-43 years], 47 males) were included. Tonic/clonic seizures occurred in 31 (54.4%) patients, (26 males and 5 females): single in 14 (45%), multiple in 17 (55%) patients after a tramadol dose ranging from 250-2500 mg. Seizures occurred within 24 h after tramadol intoxication in 26 (84%) patients, and later in 5 (16%) patients. Compared to addicts without seizures, the abusers with seizures were younger (p < 0.05). Both epileptiform and nonepileptiform electroencephalographic patterns were more common in patients with seizures than in patients without seizures, but the differences did not reach statistical significance.

CONCLUSION:

The neurotoxicity of tramadol commonly manifests as generalized tonic-clonic seizures occurring most frequently within 24 h after tramadol intake. Seizures were more common in younger abusers with a longer duration of exposure to tramadol and with the combined use of tramadol with alcohol.

PMID:
16615669
[Indexed for MEDLINE]

Supplemental Content

Loading ...
Support Center